Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 73, NWS Raleigh, NC

May 12, 2007Stanly County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 12, 2007, 1:43 PM EDT for Stanly County, North Carolina. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2007, 1:43 PM EDT (17:43 UTC)
Expired
May 12, 2007, 2:30 PM EDT
In force
47 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 159 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 2:00 PM EDTHAIL 0.75Albemarle, NCIN ADDITION TO THE PENNY SIZE HAIL, A 16 TO 18 INCH DIAMETER TREE LIMB FELL ONTO A HOUSE
May 12, 2:05 PM EDTTSTM WND DMGAlbemarle, NCEMA REPORTS TREES DOWN ON AT LEAST TWO HOUSES IN ALBEMARLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 121743
SVRRAH
NCC167-121830-
/O.NEW.KRAH.SV.W.0073.070512T1743Z-070512T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
143 PM EDT SAT MAY 12 2007

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN STANLY COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 230 PM EDT

* AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ALBEMARLE...MOVING EAST AT 5 MPH. PENNY
  SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  ALBEMARLE...
  BADIN...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3552 8026 3535 8034 3522 8030 3524 8018
      3525 8010 3535 8009 3544 8011

$$

MWS
2 follow-up statements
000 
WWUS52 KRAH 121808
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
205 PM EDT SAT MAY 12 2007

NCC167-121830-
/O.CON.KRAH.SV.W.0073.000000T0000Z-070512T1830Z/
STANLY NC-
205 PM EDT SAT MAY 12 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR EASTERN STANLY COUNTY...

AT 202 PM EDT...AN EMERGENCY MANAGEMENT OFFICIAL REPORTED A SEVERE 
THUNDERSTORM IN ALBEMARLE... WHERE PENNY SIZED HAIL AND WIND DAMAGE 
WAS REPORTED DOWNTOWN... NEAR FIRE STATION ONE. NATIONAL WEATHER 
SERVICE DOPPLER RADAR ALSO CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM NEARLY STATIONARY OVER ALBEMARLE. 

LAT...LON 3552 8026 3535 8034 3522 8030 3524 8018
      3525 8010 3535 8009 3544 8011

$$

MWS
000 
WWUS52 KRAH 121835
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
234 PM EDT SAT MAY 12 2007

NCC167-121844-
/O.EXP.KRAH.SV.W.0073.000000T0000Z-070512T1830Z/
STANLY NC-
234 PM EDT SAT MAY 12 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STANLY COUNTY EXPIRED
AT 230 PM EDT...

AT 230 PM... DOPPLER RADAR INDICATED THE THUNDERSTORM THAT PROMPTED 
THE WARNING... NOW LOCATED OVER NORWOOD... HAS WEAKENED BELOW SEVERE 
LIMITS. THEREFORE... THE WARNING HAS BEEN ALLOWED TO EXPIRE. 
ALTHOUGH THE WARNING HAS EXPIRED... SHOWERS AND STRONG THUNDERSTORMS 
CAPABLE OF FREQUENT CLOUD TO GROUND LIGHTNING AND PEA SIZED HAIL 
WILL CONTINUE IN THE NORTHERN PART OF THE COUNTY... NEAR RICHFIELD. 

VERY HEAVY RAIN HAS ALSO FALLEN AS A RESULT OF THESE THUNDERSTORMS. 
DOPPLER RADAR INDICATES THAT 2 TO 4 INCHES OF RAIN HAS FALLEN 
BETWEEN RICHFIELD AND ALBEMARLE. THIS AMOUNT OF WATER MAY CAUSE 
URBAN FLOODING AND RESULTANT EXCESSIVE RUNOFF AND PONDING OF WATER 
ON ROADWAYS. 

LAT...LON 3552 8026 3535 8034 3522 8030 3524 8018
      3525 8010 3535 8009 3544 8011

$$

MWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:29 PM EDT, 14 minutes earlier.

Area forecast discussion, May 12, 1:29 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
129 PM EDT SAT MAY 12 2007

.SYNOPSIS... A SURFACE TROUGH OF LOW PRESSURE WILL LINGER OVER
CENTRAL NORTH CAROLINA THIS AFTERNOON... WHILE A COLD FRONT WILL
MOVE SOUTH THROUGH THE STATE EARLY SUNDAY. HIGH PRESSURE WILL THEN
BUILD INTO THE REGION SUNDAY THROUGH MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
POPS WILL REMAIN LIKELY OVER CENTRAL NC FOR THIS AFTERNOON AND
EVENING. UPPER AIR ANALYSIS THIS MORNING SHOWS A TROUGH OVER THE
AREA FROM THE SURFACE TO MID LEVELS WITH P-WATER OF ONE AND ONE
THIRD INCH EXPECTED TO INCREASE TO OVER ONE AND ONE HALF INCH. THE
AIRMASS REMAINS UNSTABLE ABOVE 850 MB AND ONCE HEATING TAKES
SURFACE TEMPERATURES INTO THE 80S IN AREAS NOT SHELTERED BY
RESIDUAL CLOUDS AND SHOWERS AS IN MOST OF THE WESTERN CWA...WE
SHOULD SEE CONVECTION BEGIN TO FIRE MID AFTERNOON. CAPES IN THE
2000 TO 3000 J/KG AND INCREASING DIVERGENCE IN THE FLOW ALOFT SHOULD
YIELD VIGOROUS CONVECTION WITH POTENTIAL OF LOCALLY HEAVY RAIN AND
INTENSE LIGHTNING. THE WIND PROFILE SHOWS FAIRLY WEAK SHEAR AND
WET BULB ZERO IS ABOVE 11K FT. THIS LIMITS THE LARGE HAIL THREAT
AND STORM STRUCTURE. BUT MULTICELL CLUSTERS ARE POSSIBLE WITH
ISOLATED HIGHER INTENSITY IN MERGERS OR INTERSECTING OUTFLOW. MAX
TEMPERATURES HAVE BEEN LEFT IN THE LOWER TO MID 80S BUT AREAS
HAVING HAD OVER ONE INCH OF RAIN IN SCATTERED CONVECTION THIS
MORNING ARE LIKELY TO SEE MAX READINGS A FEW DEGREES SHORT OF
LOWER 80S.  -RFG

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
MUCH DRIER AIR WILL ADVECT INTO CENTRAL NC COURTESY OF A STRONG
SURFACE HIGH THAT WILL BE CENTERED OVER THE GREAT LAKES. AFTER
PLENTY OF MORNING CLOUDINESS... THE SKIES ARE EXPECTED TO BECOME
MOSTLY SUNNY DURING THE AFTERNOON. WINDS WILL INCREASE FROM THE
NORTHEAST TO BETWEEN 10-20 MPH. HIGHS SHOULD REACH ONLY INTO THE
MID TO UPPER 70S... EXCEPT LOWER 70S NORTH. &&

.LONG TERM /MONDAY THROUGH FRIDAY/...
SURFACE HIGH PRESSURE IS FORECAST TO BUILD DIRECTLY OVERHEAD BY
12Z MONDAY... THEN SLOWLY SHIFT TO OUR SE BY TUESDAY. THIS PATTERN
FAVORS CHILLY MORNINGS BOTH MONDAY AND TUESDAY... WITH LOWS IN THE
40S. MONDAY HIGHS WILL REMAIN MILD (75-82). THE RETURN WSW FLOW
SHOULD BOOST HIGHS AOB 80 ALL AREAS BY TUESDAY. ANOTHER COLD FRONT
WILL APPROACH AND MOVE ACROSS THE AREA ON WEDNESDAY THROUGH EARLY
THURSDAY. LATEST GFS INDICATES A QUICKER FRONT WOULD BE WELL EAST
OF AREA BY THURSDAY. SOME MINOR ADJUSTMENTS WILL BE MADE TO
THURSDAY... TO INDICATE SILENT 20 POP THURSDAY AND LESS CLOUD
COVER. DRY FRIDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
CONVECTIVE INITIATION IS BEGINNING ACROSS CENTRAL NC THIS AFTERNOON
WITH THE COMBINATION OF A WARM UNSTABLE AIRMASS...A WEAK SFC
TROUGH...AND AN UPPER LEVEL DISTURBANCE. VERY DIFFICULT TO DETERMINE
EXACT TIMING OF CONVECTION AT ANY ONE AIRPORT. THEREFORE...TAFS WILL
REFLECT SHRA AND VCTS WITH TEMPORARY REDUCTIONS TO MVFR VISIBILITIES
AND CEILINGS. AS TIMING OF THUNDER BECOMES MORE APPARENT AT
INDIVIDUAL AIRPORTS...WILL AMEND TO REFLECT THE BEST TIMING.

CONVECTION SHOULD BEGIN TO DIMINISH OVER THE AREA BY THIS EVENING AS
DAYTIME HEATING IS LOST. CLOUDS GENERALLY GO SCATTERED OVERNIGHT AS
CONVECTIVE DEBRIS CLOUDS SLOWLY CLEAR OUT. WILL HAVE TO WATCH FOR
FOG...ESPECIALLY AT KRWI AND KFAY SINCE DRIER AIR WILL NOT WORK INTO
THESE AREAS UNTIL AFTER SUNRISE. WILL MENTION MVFR FOG FOR THE TIME
BEING.

COLD FRONT PUSHES THROUGH THE AREA ON SUNDAY MORNING WITH WINDS
BECOMING GUSTY OUT OF THE NORTH UP TO 20KT IN THE 13-16Z TIME FRAME.
MUCH DRIER AIR FILTERS IN BEHIND THE FRONT...BRINGING AN END TO ANY
CEILING CONCERNS.

AVIATION OUTLOOK...VFR CONDITIONS THROUGH TUESDAY. ANOTHER COLD
FRONT APPROACHING WEDNESDAY AND THURSDAY BRINGING A CHANCE FOR
SCATTERED SHOWERS AND THUNDERSTORMS. POTENTIAL FOR MVFR CONDITIONS
IN SHOWERS AND THUNDERSTORMS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...RFG
NEAR TERM...RFG
SHORT TERM...BADGETT
LONG TERM...RA
AVIATION...JFB
Hazardous weather outlook, May 12, 11:15 AM EDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1115 AM EDT SAT MAY 12 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-131515-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1115 AM EDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE LIKELY OVER CENTRAL NORTH CAROLINA THIS
AFTERNOON WITH THE TYPICAL ASSOCIATED DANGERS OF FREQUENT CLOUD
TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL...AND SUDDEN GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MORE THUNDERSTORMS ARE EXPECTED OVER CENTRAL NORTH CAROLINA MAINLY
LATE WEDNESDAY AND WEDNESDAY NIGHT. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING TO HELP MONITOR LOCALLY INTENSE THUNDERSTORMS.

RFG

In the hours before

Special weather statement, May 12, 1:29 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
129 PM EDT SAT MAY 12 2007

NCZ008>011-023>026-039>041-073>075-083-121830-
ALAMANCE-ANSON-CHATHAM-DURHAM-FRANKLIN-GRANVILLE-HALIFAX-MONTGOMERY-
MOORE-ORANGE-RANDOLPH-STANLY-VANCE-WAKE-WARREN-
129 PM EDT SAT MAY 12 2007

A BROAD BAND OF WIDELY SCATTERED THUNDERSTORMS STRETCHING ACROSS
CENTRAL NORTH CAROLINA FROM NEAR LAKE GASTON SOUTHWEST THROUGH
DURHAM AND CHAPEL HILL INTO THE UWHARRIE MOUNTAINS AROUND TROY AND
ALBEMARLE WILL CONTINUE TO DEVELOP AND MOVE SLOWLY SOUTHEAST THIS
AFTERNOON.  THUNDERSTORMS WILL BECOME MORE NUMEROUS AND A FEW MAY
PRODUCE FREQUENT INTENSE CLOUD TO GROUND LIGHTNING.  ADDITIONALLY...
SMALL HAIL...LOCALLY HEAVY RAINFALL...AND GUSTY WINDS UP TO 40 MPH
ARE POSSIBLE.

THROUGH 230 PM...THE GREATEST CONCENTRATION OF THUNDERSTORMS IS
LIKELY TO BE IN STANLY...MONTGOMERY...AND NORTHWEST MOORE COUNTIES.

IF THREATENING CONDITIONS APPROACH TAKE COVER.  REMEMBER...IF YOU
ARE OUTDOORS AND CAN HEAR THUNDER YOU ARE CLOSE ENOUGH TO BE STRUCK
BY LIGHTNING.

RFG

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:27 PM EDTSevere Thunderstorm WarningRAHRandolph33 min
May 12, 2:58 PM EDTFlash Flood WarningRAHStanly3 hr
May 12, 3:10 PM EDTSevere Thunderstorm WarningRAHWake50 min
May 12, 3:12 PM EDTFlash Flood WarningRAHRandolph3 hr
May 12, 3:16 PM EDTSevere Thunderstorm WarningRAHLee44 min
May 12, 3:35 PM EDTSevere Thunderstorm WarningRAHFranklin40 min
May 12, 3:37 PM EDTSevere Thunderstorm WarningRAHNash38 min
May 12, 3:57 PM EDTSevere Thunderstorm WarningRAHRichmond36 min
May 12, 4:14 PM EDTFlash Flood WarningRAHDurham3 hr
May 12, 4:22 PM EDTSevere Thunderstorm WarningRAHGranville38 min
May 12, 5:27 PM EDTFlash Flood WarningRAHOrange3 hr
May 12, 6:06 PM EDTSevere Thunderstorm WarningRAHSampson29 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.